Texas, 2012

Damaging Winds and Lightning Strike in Texas, August 6, 2012

August 6, 2012 · NWS FWD · 6 events in 4 counties and zones

Isolated storms during the afternoon of Monday August 6th caused some minor wind damage over locations north and northeast of the Dallas-Fort Worth area. Lightning from one storm sparked a house fire in the town of Newark, TX in southern Wise County, destroying the home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$242,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated storms during the afternoon of Monday August 6th caused some minor wind damage over locations north and northeast of the Dallas-Fort Worth area. Lightning from one storm sparked a house fire in the town of Newark, TX in southern Wise County, destroying the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 6, 11:21 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 11:21 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1221 PM CDT MON AUG 6 2012

.AVIATION...
CONCERNS THROUGH SUNSET WILL BE ISOLATED STORM DEVELOPMENT AND
BACKING OF WINDS FROM WSW TO SELY BY 00Z TUESDAY.

WEAK SHORTWAVE CONTINUES TO DROP SWD ACROSS E TX WITH A WEAKENING
MORNING STORMS OCCURRING BETWEEN KSLR AND KPSN. ALL TERMINALS ARE
JUST OUTSIDE OF THE HIGH CLOUD CANOPY WILL LIKELY SEE DIFFERENTIAL
HEATING AND AGEOSTROPHIC LIFTING PROCESSES AS THE AFTERNOON
PROGRESSES. THERE ARE INDICATIONS FROM THE RAP AND NORMAN WRF
MODELS THAT ISOLATED STORMS WILL BECOME MORE EVIDENT BY MAX
HEATING OR MID AFTERNOON. WITH A VERY MOIST AND TROPICAL AIRMASS IN
PLACE...PRECIP LOADING COULD RESULT IN GUSTY DOWNBURSTS IN EXCESS
OF 40 KTS POSSIBLE. ONLY DIFFERENCE IS WACO WILL LIKELY SEE THEIR
BEST POTENTIAL LATER IN DAY...BETWEEN 21Z-01Z.

OTHERWISE...VFR FORECAST CONTINUES WITH LIGHT SWLY FLOW BECOMING
SELY BY SUNSET...THEN SWLY BY DAYBREAK TUESDAY.

05/

&&

.UPDATE...
A WEAK BOUNDARY REMAINS ACROSS THE NORTHEASTERN ZONES AT MIDDAY.
THE MAIN CHANGE TO THE FORECAST WAS TO ADD ISOLATED THUNDERSTORMS
TO THE WEST WHERE THE HIGH RESOLUTION RAPID REFRESH IS SHOWING
SOME THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. HAVE ALSO
ADJUSTED THE HOURLY TEMPERATURES IN THE NORTHEAST WHERE CLOUD
COVER AND EARLIER PRECIPITATION HAVE SLOWED THE WARM UP.

58

&&

.PREV DISCUSSION... /ISSUED 413 AM CDT MON AUG 6 2012/
NORTH TO NORTHWEST FLOW ALOFT WILL REMAIN OVER NORTH TEXAS THROUGH
THE WEEK AS UPPER LEVEL HIGH PRESSURE REMAINS CENTERED NEAR THE
FOUR CORNERS REGION. THIS PATTERN WILL RESULT IN SEASONALLY HOT
TEMPERATURES AND SOME LOW RAIN/THUNDERSTORM CHANCES THROUGH MUCH
OF THE WEEK.

A WEAK COLD FRONT THAT HAD MOVED INTO NORTH TEXAS ON SUNDAY
WAS LOCATED NEAR A SHERMAN TO SULPHUR SPRINGS LINE EARLY THIS
MORNING. THIS FRONT IS PROGGED TO SLOWLY BACKDOOR THE EASTERN
COUNTIES OF NORTH TEXAS THROUGH TUESDAY. THE FRONT WILL CONTINUE
TO ACT AS A FOCUSING MECHANISM FOR SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
THERE IS ALSO A SMALL CHANCE THAT SOME SHOWERS AND THUNDERSTORMS
COULD MOVE ACROSS THE WESTERN AND NORTHERN PORTIONS OF NORTH TEXAS
DURING THE OVERNIGHT/MORNING HOURS TONIGHT THROUGH THURSDAY
MORNING...AS AFTERNOON CONVECTION ACROSS THE CENTRAL PLAINS MOVES
SOUTH/SOUTHEAST DURING THE OVERNIGHT HOURS. FOR NOW WE WILL KEEP
ALL POPS LOW WITH ONLY WEAK FORCING EXPECTED AND A VERY DRY
SOLUTION FROM THE ECMWF.

UPPER LEVEL HIGH PRESSURE WILL BUILD BACK TO THE EAST BY THE
WEEKEND WHICH SHOULD DECREASE RAIN CHANCES DUE TO INCREASED LARGE
SCALE SUBSIDENCE.

HIGH TEMPERATURES THROUGH THE WEEK WILL RANGE FROM THE MIDDLE 90S
TO AROUND 101 WITH OVERNIGHT LOWS FROM THE MIDDLE 70S TO NEAR 80.
THE ONLY LOCATIONS THAT WILL SEE AFTERNOON HEAT INDEX VALUES UP TO
106 WILL BE THE EASTERN ZONES DUE TO SLIGHTLY BETTER MOISTURE.
THEREFORE...WILL KEEP THE HEAT ADVISORY THROUGH TUESDAY JUST FOR
THE EXTREME EASTERN COUNTIES OF NORTH TEXAS. HOWEVER...OVERNIGHT
LOWS MAY BE SLIGHTLY SHY OF REACHING CRITERIA IN SOME SPOTS.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 102  80 101  79 101 /  20  20  10  20  20
WACO, TX             100  77 102  80 100 /  20  20  10  10  20
PARIS, TX             98  76  99  75  98 /  20  20  10  10  20
DENTON, TX           102  77 102  76 101 /  20  10  10  20  20
MCKINNEY, TX          99  76  99  76  99 /  20  20  10  20  20
DALLAS, TX           101  82 101  80 100 /  20  20  10  20  20
TERRELL, TX          100  76 100  76  98 /  20  20  20  20  20
CORSICANA, TX        100  76 100  76  99 /  20  20  20  10  20
TEMPLE, TX           101  76 100  76  99 /  20  10  10  20  20
MINERAL WELLS, TX    101  78 101  78 102 /  10  20  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR TXZ107-122-123-135-
146>148-160>162-174-175.

&&

05/58
Hazardous weather outlook, Aug 6, 11:52 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1252 PM CDT MON AUG 6 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1252 PM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A HEAT ADVISORY REMAINS IN EFFECT ALONG AND EAST OF A SULPHUR
SPRINGS...TO CORSICANA...TO CAMERON LINE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF NORTH
TEXAS THROUGH THIS EVENING...THEN NORTHWEST OF A GAINESVILLE TO
COMANCHE LINE OVERNIGHT. GUSTY WINDS...FREQUENT LIGHTNING AND
BRIEF HEAVY RAIN ARE ALL POSSIBLE IN THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS MUCH OF NORTH TEXAS TUESDAY THROUGH THURSDAY. GUSTY WINDS
WILL BE THE MAIN THREAT.

A HEAT ADVISORY WILL BE IN EFFECT THROUGH 8 PM TUESDAY EVENING FOR
AREAS SOUTHEAST OF A SULPHUR SPRINGS...TO CORSICANA...TO CAMERON
LINE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED BETWEEN 3 PM AND 8 PM.

The radar

The Dallas/Ft Worth radar (KFWS), 78 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Denton

When
August 6, 2:15 PM CST
Where
Denton County, 1.7 mi E of Krum
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.268, -97.221

A power pole was reported down and shingles were reported blown off of a roof.

Thunderstorm Wind, Collin

When
August 6, 2:30 PM CST
Where
Collin County, Prosper
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.230, -96.820

A 60 MPH wind gust was reported by a storm spotter in Prosper. Several trees approximately 4 inches in diameter were blown down.

Thunderstorm Wind, Collin

When
August 6, 2:36 PM CST
Where
Collin County, 0.6 mi SSW of Rhea Mills
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
33.262, -96.733

A garage door was blown in and street signs twisted near the intersection of FM 1461 and FM 2478 in Prosper. In addition, large tree limbs were also snapped off trees.

Lightning, Wise

When
August 6, 5:00 PM CST
Where
Wise County, 2 mi E of Newark
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.000, -97.445

A home in the Chisholm Springs subdivision in Newark, TX was struck by lightning. The bolt set the house on fire, destroying it. Three girls inside the home escaped without injury.

Thunderstorm Wind, Lamar

When
August 6, 5:00 PM CST
Where
Lamar County, 1.14 mi NNW of Givens to 1.33 mi E of Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.694, -95.510

A downburst caused damage on the east side of Paris. Power lines and trees were knocked down, and roof and minor building damage was sustained to a few buildings; including the CVS pharmacy near Lamar Avenue and Highway 271. The metal-roofed garage next to a home on Smallwood Road was destroyed.

Thunderstorm Wind, Lamar

When
August 6, 5:25 PM CST
Where
Lamar County, 2.07 mi WNW of Rockwell
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.587, -95.585

Paris PD reported downed power lines in the road and tree limbs blocking roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406419, 406420, 406407, 408907, 409780, 406421.